Ciprofloxacin-Induced Mania in an Elderly Male
ISSN: 1524-7929 VOLUME: 17 PUBLICATION DATE: Jan 08 2009
Issue Number: 1 Jan 09
author: Linda Sohn, MD, MPH
Author Affiliations: Dr. Sohn is Associate Director, Sepulveda VA Nursing Home Care Unit, VA Greater Los Angeles Health Care System, and Assistant Clinical Professor, UCLA School of Medicine/Geriatrics, CA.
Ciprofloxacin is a broad-spectrum fluoroquinolone antibiotic. The newer drugs in this class differ from earlier agents with increased potency, broader spectrum of antibacterial activity, and pharmacokinetics that permit treatment of systemic bacterial infections. The fluoroquinolone antibiotics have a relatively benign side-effect profile, but there have been case reports of behavioral changes in patients after initiation of this class of antibiotics.
We present a case of mania after ciprofloxacin antibiotic use. Elderly patients are especially at risk for adverse effects of medications. Multiple medical comorbidities, polypharmacy, and the potential of drug-drug interactions all increase the risk. Changes in mood or behavior such as mania are a serious adverse effect that can occur. Adverse drug reactions after the addition of a new medication always need to be considered.